Deprescribing & Polypharmacy
Last Update 1st September 2026
Deprescribing & Polypharmacy
Deprescribing is the planned, supervised process of stopping a drug that is potentially harmful or no longer needed. It is a routine part of good prescribing, not an admission that a drug was wrongly started.
Why it matters
Polypharmacy — taking five or more medicines concurrently — is associated with a higher risk of hospital admission, falls and premature death. The number of older Australians on five or more medicines has risen by over 50% since 2006, to nearly one million. Deprescribing targets the harm from inappropriate polypharmacy, not medicine count for its own sake — a patient correctly taking eight medicines for well-controlled comorbidities is not automatically a deprescribing target.
A systematic review found no overall change in mortality from deprescribing in randomised trials, and a significant mortality reduction in non-randomised studies — deprescribing to reduce inappropriate polypharmacy has not been shown to cause net harm.
When to review
Triggers for a medicine review, rather than waiting for an annual cycle:
- A fall, or an admission to hospital or a residential aged-care facility.
- Increasing frailty, or a decline in cognitive function or activities of daily living.
- A new symptom that could be an adverse drug effect rather than a new diagnosis (see prescribing cascade below).
- A change in the goals of care — particularly a shift towards a palliative approach or a severe life-limiting illness, where the time-to-benefit of a preventive medicine (years, for a statin) may exceed the patient’s remaining life expectancy.
Prescribing cascades
A prescribing cascade happens when an adverse drug effect is misread as a new medical condition and treated with a second drug, rather than recognised and the first drug withdrawn. Older people who are prescribed a cholinesterase inhibitor (for dementia) are at increased risk of subsequently being prescribed an anticholinergic — a classic example is donepezil causing urinary urgency/incontinence, which is then treated with oxybutynin instead of the donepezil being reviewed. Whenever a new symptom prompts a new prescription, check first whether an existing drug could be the cause.
How to deprescribe
Involve the patient. Deprescribing should be a shared decision — most older patients are willing to stop a medicine if their doctor recommends it, and patients are more willing to try stopping if they know they can restart if symptoms recur. Explain the plan for monitoring and what to do if symptoms return, rather than just ceasing a script.
Stop one to three medicines at a time. This makes it possible to identify which medicine is responsible if a withdrawal effect or symptom recurrence occurs, and gives the patient a manageable, reassuring first experience of the process. Deprescribe the medicine with the least noticeable withdrawal risk first if there is a choice, to build confidence before tackling a harder one.
Match the stopping method to the drug’s withdrawal risk.
Some medicines can usually be ceased outright with minimal risk: short-acting calcium channel blockers, antispasmodics, anticholinergic antihistamines, muscle relaxants, iron supplements and most vitamin/mineral supplements without a documented deficiency.
Others need gradual tapering, because a withdrawal syndrome or rebound effect is likely: benzodiazepines and Z-drugs, antidepressants, antipsychotics, opioid analgesics, corticosteroids, proton pump inhibitors and antihypertensives. Around 38% of patients report withdrawal symptoms (anxiety, irritability, insomnia, myoclonic jerks) when benzodiazepines or Z-drugs are stopped without tapering.
Monitor after stopping, not just at the point of stopping. Antihypertensive withdrawal can raise systolic blood pressure by around 7 mmHg within weeks, though pressure in frail patients often reverts to baseline within nine months — check blood pressure during the following year rather than assuming discontinuation is permanent and uneventful. For a symptom-suppressing drug (a PPI, an analgesic), a recurrence of symptoms after stopping does not necessarily mean the drug is still needed — it may simply need restarting at a lower dose, or the underlying condition may need re-assessing on its own merits.
Worked example: a PPI
PPIs are one of the most common inappropriate long-term prescriptions in general practice, and provide a template that generalises to other symptom-control drugs. Long-term PPI use (beyond 8 weeks) is only clearly indicated for Barrett’s oesophagus, Zollinger–Ellison syndrome, severe erosive oesophagitis (Los Angeles grade C/D), peptic stricture, a prior bleeding gastric ulcer, or gastroprotection in a patient at high bleeding risk on NSAIDs or aspirin. Outside those indications, a patient whose reflux or dyspepsia symptoms have settled is a candidate for deprescribing.
Two approaches have evidence of success: gradual dose tapering to the lowest available dose over 4–8 weeks before stopping, or stopping and switching to pro re nata (PRN) use. Abrupt discontinuation can cause rebound acid hypersecretion in 10–50% of patients, which is easily mistaken for a genuine symptom relapse — warn the patient about this specifically, since it is what most often causes an unnecessary restart. About 80% of patients with GORD remain symptom-free after gradual tapering or discontinuation. If symptoms do return, a PRN PPI, antacid or H2 antagonist usually controls the rebound period without needing to resume regular dosing.
Tools and support
Referral for a Home Medicines Review (community) or Residential Medication Management Review (aged care) lets an accredited pharmacist review the full medicine list, flag deprescribing targets, and help design a tapering plan — communicate any change to the patient’s community pharmacist as well, particularly if they use a dose administration aid. For a specific drug class, published deprescribing guidelines and consumer information (e.g. from NSW Therapeutic Advisory Group, Primary Health Tasmania) give ready-made tapering schedules rather than requiring one to be improvised.
Safety-netting
Document what was stopped, why, and what to do if symptoms return — for the patient, and for continuity if another clinician sees them before follow-up.
Review sooner than a routine interval after tapering a drug with a recognised withdrawal syndrome (benzodiazepines, opioids, antidepressants, corticosteroids). Monitor blood pressure for up to a year after stopping an antihypertensive in a frail patient.
A medicine that has to be restarted is not a failed attempt. Restarting at a lower dose, or trialling a different agent, is a normal part of the process.